Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 204, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 17, 2004, 10:09 AM CDT for Clay County, Washington County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 10:09 AM CDT (15:09 UTC)
- Expired
- Sep 17, 2004, 10:45 AM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 171509
SVRTOP
KSC027-201-171545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1009 AM CDT FRI SEP 17 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS
SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 1045 AM CDT
* AT 1004 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES WEST OF VINING...OR ABOUT 16 MILES EAST
OF CONCORDIA...MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MORGANVILLE
PALMER
QUARTER SIZED HAIL WAS REPORTED IN CLYDE AT 10 AM WITH THIS STORM.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3967 9696 3946 9695 3946 9733 3947 9736
3949 9735 3964 9735 3965 9732 3965 9720
3966 9719
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 4:10 AM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Sep 17, 4:10 AM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 410 AM CDT FRI SEP 17 2004 .DISCUSSION... MAIN CONCERN IS FOR SLIGHT PRECIP POSSIBILITY THIS MORNING AND AGAIN SATURDAY MORNING AND THEN FRONTAL POSITION AND PRECIP TIMING NEXT WEEK. THE 00Z UPPER AIR MAPS ALONG WITH THE LATEST WATER VAPOR SATELLITE IMAGERY SHOWED STRONG ZONAL FLOW ACROSS THE NORTHERN US WITH AN UPPER TROUGH OVER EASTERN CANADA AND THE GREAT LAKE STATES. THE REMNANTS OF IVAN WERE SLOWLY MOVING NORTHEAST INTO EXTREME EASTERN TN. A LOW AMPLITUDE UPPER LEVEL RIDGE WAS LOCATED ACROSS THE SOUTHWESTERN CONUS. A LEE SURFACE TROUGH WAS DEVELOPING ACROSS THE HIGH PLAINS. THE 8Z WIND PROFILER DATA SHOWED A 30 KT LLJ OVER WESTERN OK AND WESTERN KS. DEEPER GULF MOISTURE OVER WESTERN OK WAS BEING TRANSPORTED NORTHWARD INTO WESTERN KS. THE 6Z MESO ETA AND RUC MODEL BOTH SHOW AN AREA OF ELEVATED THUNDERSTORMS DEVELOPING IN THE WAA ZONE EAST OF THE 850MB MOIST AXIS THIS MORNING OVER CENTRAL KS. I PLACED A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WESTERN AND CENTRAL COUNTIES OF THE FA FOR THIS MORNING. AFTER 16Z THE BOUNDARY LAYER SHOULD MIX DEEP ENOUGH TO BRING AN END TO THE ELEVATED CONVECTION. THE REMAINDER OF THE DAY SHOULD BE DRY WITH HIGH TEMPERATURES REACHING THE MID TO UPPER 80S. TONIGHT THE LLJ WILL INTENSIFY ONCE AGAIN AND WILL TRANSPORT DEEP GULF MOISTURE NORTHWARD ACROSS EASTERN KS. THE BEST ISENTROPIC LIFT WILL BE EAST OF THE FA. THUNDERSTORMS MAY DEVELOP OVER THE EASTERN COUNTIES AND MOVE EAST INTO MO AFTER MIDNIGHT. I PLACED A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN COUNTIES FOR LATE TONIGHT AND EARLY SATURDAY MORNING. THE LEE SURFACE TROUGH ACROSS WESTERN KS WILL DEEPEN AS SOUTHWEST FLOW ALOFT INCREASES. THE TIGHTER PRESSURE GRADIENT ACROSS KS WILL CAUSE SOUTHERLY WINDS TO INCREASE TO 15 TO 25 MPH WITH GUSTS OF 35 MPH POSSIBLE DURING THE AFTERNOON HOURS. HIGH TEMPERATURES ON SATURDAY WILL WARM TO NEAR 90 ACROSS THE EASTERN COUNTIES AND INTO THE MID 90S ACROSS THE WESTERN COUNTIES. THE GFS AND ETA MODEL HAVE SIMILAR SOLUTIONS OUT THROUGH 12Z MONDAY. BOTH MODEL SOLUTIONS SHOW A 5H TROUGH DIGGING SOUTHEAST...FROM WESTERN CANADA...INTO THE GREAT BASIN. THIS WILL KEEP EASTERN KS IN SOUTHWEST FLOW ALOFT AND PROVIDE US WITH WARM TEMPERATURES AND BREEZY SOUTH WINDS THROUGH THE WEEKEND. THUNDERSTORMS WILL REMAIN WELL WEST AND NORTH OF THE FA THROUGH MONDAY. THE EXTENDED RANGE MODELS SHOW THE 5H TROUGH DIGGING INTO THE SOUTHERN ROCKY MOUNTAINS AND LIFTING NORTHEAST INTO THE CENTRAL PLAINS. THE ECMWF IS MORE PROGRESSIVE THAN THE GFS. THE BEST CHANCE OF RAIN WILL PROBABLY OCCUR WHEN THE 5H TROUGH LIFTS OUT INTO THE CENTRAL PLAINS LATE TUESDAY NIGHT INTO WEDNESDAY. I KEPT SLIGHT POPS INTO THURSDAY IN CASE THE SLOWER GFS MODEL SOLUTION VERIFIES. HIGH TEMPERATURES NEXT WEEK WILL GRADUALLY COOL INTO THE 80S TUESDAY AND WEDNESDAY AS THE 5H TROUGH MOVES CLOSER. AS THE 5H TROUGH LIFTS NORTHEAST OF THE AREA LATE WEDNESDAY OR THURSDAY A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE FA. HIGH TEMPERATURES ON THURSDAY AFTER FROPA MAY COOL INTO THE 70S. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 17, 4:27 AM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 427 AM CDT FRI SEP 17 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-181000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 427 AM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS PORTIONS OF NORTH CENTRAL AND EAST CENTRAL KANSAS. THERE IS A CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS SATURDAY MORNING. THERE WILL BE A CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL KANSAS MONDAY NIGHT AND TUESDAY...AND AREA WIDE TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Sep 17, 10:07 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 AM CDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 AM HAIL CLYDE 39.59N 97.40W
09/17/2004 1.00 INCH CLOUD KS LAW ENFORCEMENT
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 9:34 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 41 min |
| Sep 17, 10:41 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 49 min |
| Sep 17, 11:26 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 49 min |
| Sep 17, 12:07 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 38 min |
| Sep 17, 12:44 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.